Studia Logica

, Volume 87, Issue 2–3, pp 295–321 | Cite as

Commutation-Augmented Pregroup Grammars and Mildly Context-Sensitive Languages

Article

Abstract

The paper presents a generalization of pregroup, by which a freely-generated pregroup is augmented with a finite set of commuting inequations, allowing limited commutativity and cancelability. It is shown that grammars based on the commutation-augmented pregroups generate mildly context-sensitive languages. A version of Lambek’s switching lemma is established for these pregroups. Polynomial parsability and semilinearity are shown for languages generated by these grammars.

Keywords

Formal language theory pregroup grammars mildly context-sensitive languages 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Buszkowski W., ‘Lambek grammars based on pregroups’, in P. De Groote, G. Morill, and Ch. Retoré (eds.), Logical Aspects of Computational Linguistics, vol. 2099 of Lecture Notes in Computer Science, Springer Verlag, Berlin Heidelberg, 2001, pp. 95–109.Google Scholar
  2. 2.
    Francez, N., and M. Kaminski, Pushdown automata with cancellation and commutation-augmented pregroup grammars, in R. Loos, S.Z. Fazekas, and C. Martín-Vide (eds.), Pre-proceedings of the 1st International Conference on Language and Automata Theory and Applications (LATA07), Tarragona, Spain, March 29 – April 4, 2007, pp. 7–25.Google Scholar
  3. 3.
    Hopcroft J.E., Ulmann J.D. (1979) Introduction to Automata Theory, Languages and Computation. Addison Wesley, New YorkGoogle Scholar
  4. 4.
    Lambek, J., ‘Type grammars revisited’, in A. Lecomte, F. Lamarche, and G. Perrier (eds.), Logical Aspects of Computational Linguistics, vol. 1582 of Lecture Notes in Computer Science, Springer Verlag, Berlin Heidelberg, 1999, pp. 1–27.Google Scholar
  5. 5.
    Lewis H.R, Papadimitriou Ch.H. (1981). Elements of the Theory of Computation. Prentice Hall, Englewood Cliffs, NJGoogle Scholar
  6. 6.
    Michaelis, J., and M. Kracht, ‘Semilinearity as a syntactic invariant’, in Ch. Retoré (ed.), Logical Aspects of Computational Linguistics, vol. 1328 of Lecture Notes in Computer Science, Springer Verlag, Berlin Heidelberg, 1997, pp. 329–345.Google Scholar
  7. 7.
    Parikh, R. J., ‘On context-free languages’, Journal of the ACM 13, 4 (1966), 570–581Google Scholar
  8. 8.
    Vijay-Shanker K., David J. Weir (1994). The equivalence of four extensions of context-free grammars’. Mathematical System Theory 27: 511–546CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2007

Authors and Affiliations

  1. 1.Department of Computer ScienceTechnion-Israel Institute of TechnologyHaifaIsrael

Personalised recommendations